Georgia, 2005

Hail in Georgia, February 21, 2005

February 21, 2005 · NWS CHS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 21, 7:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 21, 7:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EST MON FEB 21 2005

UPDATE...UPDATING PRODUCTS FOR SEVERE THUNDERSTORM WATCH UNTIL 2 AM
EST. STRONG LINE OF STORMS CONTINUES TO MOVE EAST SOUTHEAST ACROSS
THE AREA. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THIS
ACTIVITY.

&&

.SHORT TERM /TONIGHT AND TUESDAY/...CONVECTION TO THE NW OF THE
AREA CONTINUES TO PROGRESS E. THE VAST MAJORITY OF THIS ACTIVITY
SHOULD STAY WELL N OF THE AREA THIS EVENING. WILL ADD MENTION OF
THUNDER INTO THE NRN FRINGE OF THE AREA AS A THUNDERSTORM MAY HOLD
TOGETHER LONG ENOUGH TO MAKE IT INTO THE AREA. ADDITIONAL SHORTWAVE
ENERGY IS EXPECTED TO APPROACH THE INLAND GEORGIA PORTION LATER
TONIGHT. PLAN TO GO WITH 30 POP INLAND AND 20 COASTAL AND POINTS S.
CLOUD COVER TO INCREASE AGAIN TONIGHT. TEMPS TO DROP INTO THE 50S
OVERNIGHT.

MID LVL DRYING EXPECTED LATE TONIGHT INTO TUE. DOWNSLOPE WINDS ON
TUE SHOULD ALLOW SKIES TO BREAK OUT PARTICULARLY OVER THE NRN
PORTION. WAA WILL ALLOW TEMPS TO CLIMB INTO THE 70S OVER THE ENTIRE
AREA AWAY FROM THE COAST. WILL CONFINE PRECIP ON TUE TO THE SRN
PORTION OF THE AREA WITH DRIER CONDITIONS N. INSTABILITY LOOKS
SUFFICIENT FOR THUNDER MENTION AS WELL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...OVERALL DRIER MODEL SOLN
FOR THE UPCOMING PERIOD THAN PREV RUNS. ONCE THE MODELS DRY THE AREA
OUT ON TUE...DEEP MOISTURE WILL TAKE A WHILE TO RETURN. BY WED THE
FRNTL BNDRY SHOULD BE S OF THE FORECAST AREA WITH CLOUDY SKIES TO
RETURN AS LOW LVL NE FLOW IS OVERRUN BY SW FLOW JUST OFF THE SFC.
BETTER CHANCE OF PRECIP FOR MUCH OF THE EXTENDED PERIOD OVER THE SRN
PORTION OF THE AREA. WILL HAVE THE HIGHEST POPS THU INTO THU NIGHT
WITH LOW PRES EXPECTED TO MOVE E ALONG THE FRNTL BNDRY TO THE S AND
ENHANCE LIFT DURING THAT TIME.

BNDRY SHOULD SAG FRTHR S TOWARDS THE END OF THE PERIOD. WILL TAPER
POPS BACK TO SLIGHT CHANCE FRI NIGHT FOR THE ENTIRE AREA AND LEAVE
THEM THERE INTO NEXT WEEK. ANOTHER WAVE MAY TRY TO DEVELOP ALONG THE
STALLED FRNTL BNDRY ON MON.

HAVE LEANED MORE TOWARDS THE NAM SOLN WITH THE WEDGE HOWEVER STILL
WENT WITH A BIT OF A BLEND AS CONFIDENCE IS NOT HIGH IN TIMING AND
MOVEMENT OF SMALL SCALE FEATURES.

&&

.MARINE...
WE WERE ABLE TO FOLLOW VERY CLOSE PERSISTENCE IN THE SHORT RANGE
WITH SW FLOW SLOWLY DIMINISHING AND VEERING TO MORE W COMPONENT
BY SUNRISE ON TUE. WILL MAINTAIN MARGINAL SCA FOR OUR 20-60 GEORGIA
WATERS WITH CONDITIONS IMPROVING ON TUESDAY AS OFFSHORE FLOW BECOMES
LIGHT IN THE AFTN.

ENOUGH MODEL DIFFERENCE ON THE 12Z RUN BTWN THE NAM AND GFS IN
THE 60 TO 84 HOUR TIME RANGE TO CAUSE CONCERNS. THE WEDGE FRONT
SHOULD MAKE IT S OF THE ALTAMAHA ON WED AND THEN A PINCHING OF
THE PRES GRADIENT LOOKS LIKE A GOOD BET WITH SFC WAVES EJECTING
OFF THE N FLORIDA COAST AS HIGH PRES SETTLES IN THE MID ATLC STATES.
CLIMATOLOGICAL SYNOPTIC EVOLUTION SUGGESTS THE NAM MAY BE A BIT
MORE BELIEVABLE THAN THE GFS WITH THE WEDGE PATTERN AT THIS STAGE
SO WE MAINTAINED A MODERATE N TO NE FLOW FOR MUCH OF THE EXTENDED
TIME FRAME WITH SEAS AOA SCA CRITERIA.

&&

.AVIATION...
A PCPN-FREE WARM SECTOR ACROSS THE REGION THIS AFTN WITH MAINLY
VFR CONDITIONS. MODELS TRY TO SWING SOME REMNANT CONVECTION THRU
OVERNIGHT BUT WITH TIMING AND COVERAGE UNCERTAINTIES ABOUND...HAVE
OPTED TO LEAVE TEMPOS OR PROBS OUT ON THE 18Z TAFS. GFS HAS BEEN
HINTING FOR A FEW RUNS NOW ON SOME IFR CIGS AT SAV TERM LATE TONIGHT
BUT DEEP LAYER WLY FLOW MAKES FOR LOW CONFIDENCE. MAINLY WENT WITH
PERSISTENCE WITH A CHC FOR SOME LOWER CIGS TUE AM. SOME CLEARING
PSBL BEHIND WEAK FRONT AOB MIDDAY TUE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 200 AM GAZ087-088-099>101.
SC...SEVERE THUNDERSTORM WATCH UNTIL 200 AM SCZ040-042>045-047>051.
MARINE...SMALL CRAFT ADVISORY AMZ374.
&&

18/24
Hazardous weather outlook, Feb 21, 7:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
715 PM EST MON FEB 21 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
715 PM EST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
PARTS OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA UNTIL 2 AM
TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT...MAINLY
NORTH OF INTERSTATE 16 IN SOUTHEAST GEORGIA. THE MAIN HAZARDS WILL
BE LOCALIZED WIND GUSTS TO 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Feb 21, 4:45 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EST MON FEB 21 2005

SCZ043-212215-
INLAND COLLETON-
445 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 515 PM
EST...

AT 445 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF WALTERBORO...MOVING EAST
AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WALTERBORO AND THAYER THROUGH 515 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 21, 5:02 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EST MON FEB 21 2005

SCZ043-212215-
INLAND COLLETON-
502 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 515 PM
EST...

AT 502 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF ROUND O...OR ABOUT
3 MILES SOUTHEAST OF WALTERBORO...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROUND O...COTTAGEVILLE
AND GLOVERVILLE THROUGH 515 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 21, 6:06 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EST MON FEB 21 2005

SCZ043>045-220100-
BERKELEY-DORCHESTER-INLAND COLLETON-
INCLUDING THE CITIES OF...MONCKS CORNER...SAINT GEORGE AND WALTERBORO
606 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL CROSS THE AREA TONIGHT...

A LINE OF STRONG THUNDERSTORMS MOVING EAST OUT OF THE SOUTH CAROLINA
MIDLANDS WILL MOVE INTO INTO NORTHERN PORTIONS OF COLLETON...
DORCHESTER AND BERKELEY COUNTIES BETWEEN 630 AND 700 PM. THESE STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 35
MPH...PEA SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.
A FEW OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST STATEMENTS AND POSSIBLE WARNING FROM THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON.
Special weather statement, Feb 21, 7:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
755 PM EST MON FEB 21 2005

GAZ087-088-099>101-SCZ040-042>045-047>051-220700-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-
COASTAL COLLETON-COASTAL JASPER-DORCHESTER-EFFINGHAM-HAMPTON-
INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN-
INCLUDING THE CITIES OF...METTER...MILLEN...SPRINGFIELD...
STATESBORO...SYLVANIA...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
755 PM EST MON FEB 21 2005

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTION OF SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA UNTIL 200 AM EST.

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST
SOUTHEAST ACROSS THE AREA THIS EVENING. THESE STORMS ARE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...AND FREQUENT DANGEROUS
LIGHTNING. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.ERH.NOAA.GOV/CHS.
Special weather statement, Feb 21, 7:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
759 PM EST MON FEB 21 2005

SCZ040-220130-
ALLENDALE-
759 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 830 PM
EST...

AT 759 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AVERILL...OR ABOUT 12 MILES WEST OF
ALLENDALE...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND MILLETT...AVERILL...MARTIN...BALDOCK...
APPLETON...BARTON...SEIGLING...ALLENDALE AND SYCAMORE THROUGH 830 PM
EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Feb 21, 8:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EST MON FEB 21 2005

SCZ043-220145-
INLAND COLLETON-
808 PM EST MON FEB 21 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 845 PM
EST...

AT 808 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ISLANDTON...OR ABOUT 12 MILES EAST
OF HAMPTON...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND ISLANDTON...RHODES CROSSROADS...
HENDERSONVILLE...WALTERBORO...THAYER AND DRAWDY THROUGH 845 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Screven

When
February 21, 9:00 PM EST to 9:05 PM EST
Where
Screven County, Rocky Ford
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
32.667, -81.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442164.